Send to

Choose Destination

Bone marrow necrosis: a rare complication of herbal treatment with Hypericum perforatum (St. John's wort).

Author information

Department of Infectious Diseases and Clinical Microbiology, University of Baskent, School of Medicine, Adana Teaching and Medical Research Center, Adana, Turkey.


A 22-year-old man presented with fever and ulceration of the oral mucosa. The patient had pharyngeal and esophageal candidiasis. For the 3 weeks prior to presentation, he had been taking approximately 1000 mg/day of flowering herbs (Hypericum perforatum L, known as St. John's wort) for treatment of depression. A complete blood count on the first day of hospitalization showed agranulocytosis and normocytic anemia. His condition worsened, and he developed progressive dysphagia. A bone marrow biopsy on day 3 revealed bone marrow necrosis. After the diagnosis was established (day 3 of hospitalization), treatment with granulocyte colony-stimulating factor 48 U/day, intravenous immunoglobulin 400 mg/kg, and amphotericin B 100 mg/day was initiated. The patient did not respond, and died within one week of the diagnosis. This cases suggests that Hypericum species may lead to severe hematologic toxicity, with conditions involving bone marrow necrosis.

[Indexed for MEDLINE]
Free full text

Supplemental Content

Full text links

Icon for Charles University in Prague
Loading ...
Support Center